Alert archive / Wisconsin / Frost Advisories in 2017

Frost Advisory 1, NWS La Crosse, WI

April 27, 20175 counties in Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this frost advisory at Apr 27, 2017, 3:19 AM CDT for 5 counties in Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Winona County, Minnesota. It took effect at Apr 28, 2017, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2017, 3:19 AM CDT (08:19 UTC)
In effect from
Apr 28, 2017, 1:00 AM CDT
Expired
Apr 28, 2017, 8:00 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Winona County, MN, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 45 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WWUS73 KARX 270819
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
319 AM CDT Thu Apr 27 2017

...Areas of Frost Expected Tonight...

.Clearing skies and temperatures falling into the upper 20s to low
30s will lead to areas of frost development early Friday morning 
across parts of the Upper Mississippi Valley. This will lead to 
damage to sensitive vegetation.

IAZ011-030-MNZ088-096-WIZ041-053-054-061-271800-
/O.NEW.KARX.FR.Y.0001.170428T0600Z-170428T1300Z/
Allamakee-Clayton-Winona-Houston-La Crosse-Vernon-Crawford-Grant-
Including the cities of Waukon, Elkader, Winona, Caledonia, 
La Crosse, Viroqua, Prairie Du Chien, and Platteville
319 AM CDT Thu Apr 27 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

The National Weather Service in La Crosse has issued a Frost
Advisory, which is in effect from 1 AM to 8 AM CDT Friday. 

* Low temperatures tonight in the upper 20s to low 30s.

* Areas of frost may damage or kill sensitive vegetation. Cover or bring
  plants indoors if possible.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

JM/JW
4 follow-up statements
990 
WWUS73 KARX 271954
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
254 PM CDT Thu Apr 27 2017

...Areas of Frost and some Freezing Temperatures Expected 
Tonight...

.Clearing skies...lighter wind...and falling temperatures tonight
could lead to problems for sensitive vegetation tonight.
Temperatures will drop into the upper 20s to lower 30s which 
could lead to frost development early Friday morning across parts 
of the Upper Mississippi Valley.

WIZ055-280800-
/O.EXA.KARX.FR.Y.0001.170428T0600Z-170428T1300Z/
Richland-
Including the city of Richland Center
254 PM CDT Thu Apr 27 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

The National Weather Service in La Crosse has issued a Frost
Advisory, which is in effect from 1 AM to 8 AM CDT Friday. 

* Low temperatures tonight in the upper 20s to low 30s.

* Areas of frost may damage or kill sensitive vegetation. Cover 
  or bring plants indoors if possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that areas of frost are expected. 
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

IAZ011-030-MNZ088-096-WIZ041-053-054-061-280800-
/O.CON.KARX.FR.Y.0001.170428T0600Z-170428T1300Z/
Allamakee-Clayton-Winona-Houston-La Crosse-Vernon-Crawford-Grant-
Including the cities of Waukon, Elkader, Winona, Caledonia, 
La Crosse, Viroqua, Prairie Du Chien, and Platteville
254 PM CDT Thu Apr 27 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* Low temperatures tonight in the upper 20s to low 30s.

* Areas of frost may damage or kill sensitive vegetation. Cover 
  or bring plants indoors if possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that areas of frost are expected. 
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Shea
387 
WWUS73 KARX 280052
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
752 PM CDT Thu Apr 27 2017

...Areas of Frost Expected Late Tonight...

.Gradually clearing skies will combine with light winds to allow
temperatures to fall into the 30 to 35 degree range overnight.
Some typically colder valley locations will dip into the upper 
20s for a few hours, mainly between 4 and 7 am. Sensitive 
vegetation may be damaged if not properly protected.

IAZ011-030-MNZ088-096-WIZ041-053>055-061-281000-
/O.CON.KARX.FR.Y.0001.170428T0600Z-170428T1300Z/
Allamakee-Clayton-Winona-Houston-La Crosse-Vernon-Crawford-
Richland-Grant-
Including the cities of Waukon, Elkader, Winona, Caledonia, 
La Crosse, Viroqua, Prairie Du Chien, Richland Center, 
and Platteville
752 PM CDT Thu Apr 27 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* Low temperatures of 30 to 35 degrees expected tonight, with some
  normally colder valley locations in the upper 20s. 

* Areas of frost may damage or kill sensitive vegetation. Cover 
  or bring plants indoors if possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that areas of frost are expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Lawrence
515 
WWUS73 KARX 280903
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
403 AM CDT Fri Apr 28 2017

...Areas of Frost Expected This Morning...

.Temperatures will fall to around 30 degrees early this 
morning. Sensitive vegetation may be damaged if not properly 
protected.

IAZ011-030-MNZ088-096-WIZ041-053>055-061-281300-
/O.CON.KARX.FR.Y.0001.000000T0000Z-170428T1300Z/
Allamakee-Clayton-Winona-Houston-La Crosse-Vernon-Crawford-
Richland-Grant-
Including the cities of Waukon, Elkader, Winona, Caledonia, 
La Crosse, Viroqua, Prairie Du Chien, Richland Center, 
and Platteville
403 AM CDT Fri Apr 28 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* Temperatures will fall to around 30 degrees early this 
  morning.

* Areas of frost may damage or kill sensitive vegetation. Cover 
  or bring plants indoors if possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that areas of frost are expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Boyne
488 
WWUS73 KARX 281243
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
743 AM CDT Fri Apr 28 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

.The combination of sunshine and dry air is allowing temperatures
to rise quickly this morning. With many areas already in the mid
30s. The Frost Advisory will be allowed to expire at 8 AM.

IAZ011-030-MNZ088-096-WIZ041-053>055-061-281345-
/O.EXP.KARX.FR.Y.0001.000000T0000Z-170428T1300Z/
Allamakee-Clayton-Winona-Houston-La Crosse-Vernon-Crawford-
Richland-Grant-
Including the cities of Waukon, Elkader, Winona, Caledonia, 
La Crosse, Viroqua, Prairie Du Chien, Richland Center, 
and Platteville
743 AM CDT Fri Apr 28 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

The combination of sunshine and dry air is allowing temperatures
to rise quickly this morning. With many areas already in the mid
30s. The Frost Advisory will be allowed to expire at 8 AM.

$$

Boyne

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Apr 26, 11:46 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 26, 11:46 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1146 PM CDT Wed Apr 26 2017

.UPDATE...
Issued at 1146 PM CDT Wed Apr 26 2017

Earlier changes to the forecast looking to be the way to go
(always nice when that happens), with current radar trends to our
south showing an expanding axis of precipitation into eastern
Iowa and northeastern Missouri. Current analysis shows an
increasingly negative tilt upper trough lifting through Missouri,
with that feature passing through central Wisconsin late
tonight/Thursday morning. Rather impressive uptick in low/mid
level FGEN forcing is still progged by near term guidance near and
just east of the Mississippi River, with precip likely to further
expand in coverage and probably intensity. Colder air is oozing
southward, with temps into the mid 30s already up to the Miss
River in many spots, and per RAP/HRRR forecast raob trends,
looking like we will indeed see a period of some wintry precip
where the heavier band aligns late tonight. Already hit the
HWO/graphics/social media harder with this idea, but really won't
be shocked if a narrow corridor picks up an inch or maybe two
(hopefully not 3) pending just how fast we erase the warm nose
aloft. We'll now turn it over to the mid shift for perusal...

UPDATE Issued at 656 PM CDT Wed Apr 26 2017

Bit of a challenging forecast overnight into Thursday morning with
regard to how far west additional precipitation will develop, and
just what type that precip may be. Recent runs of near-term
guidance continue earlier trends of stronger frontogenetic forcing
developing near and mainly east of the Mississippi River later
tonight, in response to a rather sharp upper wave over the
southern Plains lifting through eastern Wisconsin, while a low
level cyclone tracks up a pronounced frontal boundary draped just
to our east (see current range in temps from the low 80s over
IN/OH to the teens over southern Ontario!). Just how far west
precipitation will track tonight remains a challenge, but there
are plenty of signals among the near term guidance to support
raising chances markedly over eastern areas, as well as marching
at least some chance for precip farther west toward the
Mississippi River.

Couple that with incoming colder air along a tight thermal
gradient aloft and the potential does exist for a bit more wintry
precipitation than earlier forecast, though again...just how far
west precip ends up will make a big difference. For the moment,
have trended things closer toward the RAP/HRRR/HRRR-Experimental
suggesting a small stripe of some light snow accumulation and/or
sleet/freezing rain somewhere from Clark/Taylor Counties down
toward areas east of La Crosse, as the boundary layer farther
south and east just looks too warm later tonight to support any
such wintry precip, barring any brief heavier bursts of precip
rate to overcome the residual warmth. All in all, looking like
more of a "nuisance" type of event with warmer ground/road temps
but something to watch closely nonetheless.

&&

.SHORT TERM...(Tonight through Thursday Night)
Issued at 145 PM CDT Wed Apr 26 2017

Major pattern change underway as an area of deep low pressure
continues to track northeast through WI. Temperatures as of 1 pm
this afternoon ranged from the upper 30s across southeast MN to the
lower 60s across central WI. Current radar showed bulk of
precipitation associated with this low pushed into northeast WI.
Otherwise...abundant stratus and areas of drizzle noted across the
forecast area with winds picking up out of the northwest. These
northwest winds were ushering in very chilly air into the region
with readings across MN in the 20 and 30s.

For tonight, look for chillier air to continue filtering into the
area as the surface low pulls toward Upper MI. Models bring in
another surge of moisture after midnight, but looks like the bulk of
this resulting rain will be over southwest into eastern WI.
Elsewhere, across our area, model soundings show a lot of lingering
stratus over us with lift under cyclonic low-mid level flow. As
temperatures fall into the lower 30s from southeast MN into north
central WI, there could be some light icing from the drizzle on
elevated/exposed objects such as trees and wires.

Chance of drizzle lingers into Thursday morning before moving off to
the northeast in the afternoon. Otherwise, skies will remain mostly
cloudy across the area with colder cyclonic flow continuing. As a
result, look for highs only in the 40s. Brisk west/northwest winds
of 10-20 mph, gusting to 25 mph will also add a bite to the chilly
air.

Clearing looks to take place across the majority of the area
Thursday night as the low pulls farther northeast into Canada and
highs pressure builds in from the Northern Plains. Slackening winds
combined with the clearing and colder air for areas of frost as
temperatures fall into the 30s, even some upper 20s across the
sand country of Central WI. Frost/freeze headlines may be needed.

.LONG TERM...(Friday through Wednesday)
Issued at 145 PM CDT Wed Apr 26 2017

Mostly wet/colder than normal weather on tap for the period.

For Friday into Friday evening, a wave of low pressure slides just
south of the forecast area across northern IL. This will likely push
some light rain into areas south of I-90. Otherwise, look for mostly
cloudy skies with highs in the upper 40s to the middle 50s.

The majority of the area looks dry for Saturday with the exception
of portions of northeast IA into far southwest WI ahead of
strengthening low pressure moving north out of the Southern Plains.
Look for highs in the 50s.

A strong storm system lifts north out of the Southern Plains toward
the area. This system looks to have a strong trowal signature
associated with it that rotates into our area during the day Sunday.
Copious gulf moisture will be available with this system with
precipitable water values increasing into the 1-1.5 inch range. So,
could see some heavier rainfall as this system moves into the region
Sunday. Will have to keep an eye on this as antecedent ground
conditions are quite moist and susceptible to runoff. Both the 12z
GFS/ECMWF show the surface/mid-level low becoming stacked as they
move northeast across WI Sunday night through Monday, keeping
deformation snow northwest of the area with mainly a cold rain
continuing across the area. Plan on chilly highs Sunday and Monday
mainly in the 40s.

Models have the low pulling north of the area Monday night/Tuesday
dragging the bulk of precipitation with it. Will likely see isolated
to scattered showers continuing though given colder/cyclonic flow
aloft. Look for highs Tuesday in the 50s.

A chance of showers will continue Wednesday as a mid-level trough
rotates southeast out of the Northern Plains. Otherwise, looks a bit
more mild with highs in the middle 50s to near 60.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1146 PM CDT Wed Apr 26 2017

Widespread stratus continues to encompass the region, and will
only very slowly erode through Thursday afternoon and evening.
Seeing some drizzle in spots late this evening, with another axis
of rain developing off to the south, and increasingly more likely
to skirt LSE for a few hours either side of sunrise. With colder
air arriving, there remains the potential for a little snow to mix
with the rain at LSE, though with no accumulation expected.
Similarly, if drizzle continues at RST, which is possible, there
is a risk for a brief period of some freezing drizzle as
temperatures dip near or below freezing by around sunrise, though
confidence in that remains on the lower side. We should finally
start to see improvement to ceilings Thursday afternoon and
evening as high pressure and drier air gradually work into the
region, with a return to VFR conditions likely for most if not all
areas by early evening. Winds will remain west to northwest the
next 24 hours, becoming a bit gusty this afternoon (gusts up to
around 22 knots) as low pressure departs.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Lawrence
SHORT TERM...DAS
LONG TERM....DAS
AVIATION...Lawrence
Hazardous weather outlook, Apr 26, 7:42 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
742 PM CDT Wed Apr 26 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-280045-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
742 PM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of northeast Iowa,
southeast Minnesota, and southwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A strong storm system may impact the area Sunday into Monday.
Depending on the track of that system, some locally heavy rainfall
is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but rain reports are
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-280045-
Taylor-Clark-Jackson-
742 PM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of west central
into central Wisconsin.

.DAY ONE...Tonight

Rain will overspread the area overnight, likely mixing with snow
and perhaps freezing rain after 4 AM as temperatures become much
colder. Depending on the duration of precipitation, a slushy light
accumulation of snow and ice is possible, which could lead to
some slick spots on roads, particularly bridges.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A wintry mix of rain, freezing rain, and snow is expected through
the morning hours, with a light slushy accumulation of snow and
ice expected. Some slick spots on roads are possible,
particularly bridges.

In addition, a strong storm system may impact the area Sunday
into Monday. Depending on the track of that system, some locally
heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, though reports of wintry
precipitation would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ042>044-280045-
Monroe-Juneau-Adams-
742 PM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of western into
central Wisconsin.

.DAY ONE...Tonight

Rain will overspread much of the area overnight, potentially
mixing with snow at times late tonight. At this time, snow
accumulation is unlikely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A period of mixed rain and snow is expected through mid morning
Thursday, possibly becoming all snow before ending. Depending on
the intensity and duration of precipitation, a light slushy
accumulation is possible, mainly on grassy surfaces.

In addition, a strong storm system may impact the area Sunday
into Monday. Depending on the track of that system, some locally
heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, though reports of wintry
precipitation would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

In the hours before

Special weather statement, Apr 26, 11:26 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1126 PM CDT Wed Apr 26 2017

WIZ017-029-034-270900-
Taylor-Clark-Jackson-
Including the cities of Medford, Neillsville,
and Black River Falls
1126 PM CDT Wed Apr 26 2017

...Wintry Precipitation Late Tonight into Thursday Morning...

Rain will overspread much of central Wisconsin overnight, mixing
with snow and perhaps sleet or freezing rain as temperatures
become much colder. At this time, the potential exists for around
an inch of slushy snow accumulation as well as some light ice
accumulation before precipitation ends by midday Thursday. With
temperatures falling close to freezing, some slick spots could
develop toward sunrise and for the Thursday morning commute,
particularly on bridges.

Lawrence

Nearby

Frost Advisories in Wisconsin, 2017Frost Advisories in Iowa, 2017Frost Advisories in Minnesota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.